Case Reports | Challenge Journal of Perioperative Medicine

Anaphylaxis following unfractionated heparin administration: How safe is this drug in the treatment of thromboembolism?

Kıvanç Öncü, Yasir İlyas


DOI: https://doi.org/10.20528/cjpm.2024.02.004
View Counter: Abstract | 52 times | ‒ Full Article | 11 times |

Full Text:

PDF

Abstract


Heparin, a naturally occurring polysaccharide belonging to the glycosaminoglycans (GAG) family, is ubiquitously found in mast cells. Unfractionated heparin is the least processed form of natural GAG, purified from animal tissue. In a 67-year-old female patient diagnosed with hypertension and asthma, who suffered a femoral fracture due to a fall, intravenous heparin sodium was administered for thromboembolic treatment in the postoperative period following closed reduction. Subsequently, respiratory distress, loss of consciousness, and cardiac arrest occured following profound hypotension. The patient, whose clinical findings were evaluated as anaphylaxis, was successfully resuscitated with prompt intervention. Despite immune-mediated reactions and Heparin-Induced Thrombocytopenia (HIT) being commonly encountered side effects in clinical practice, it is crucial for all healthcare professionals to recognize that widely used anticoagulant agents such as heparin sodium can lead to fatal complications.


Keywords


femoral fracture; anaphylaxis; thromboembolism; unfractionated heparin

References


Berkun Y, Haviv YS, Schwartz LB, Shalit M. Heparin-induced recurrent anaphylaxis. Clin Exp Allergy 2004; 34:1916-1918.

Han S, John S, Jackson CD. Shake it off: A curious case of rigors. J Natl Med Assoc 2023; 115(3):333-336.

Mohamed A, Abdelrahman A, Fadul KY, Elgassim M. Heparin-induced Anaphylaxis shock. Qatar Med J 2023; 2023(2):17.

Zang L, Zhu H, Wang K, Liu Y, Yu F, Zhao W. Not just anticoagulation-new and old applications of heparin. Molecules 2022; 27(20):6968.

Bilò MB, Martini M, Tontini C, Corsi A, Antonicelli L. Anaphylaxis. Eur Ann Allergy Clin Immunol 2021; 53(1):4-17.

Bernstein IL. Anaphylaxis to heparin sodium; report of a case, with immunologic studies. JAMA 1956; 161(14):1379-1381.

Curry N, Bardana EJ, Pirofsky B. Heparin sensitivity. Report of a case. Arch Intern Med 1973; 132(5):744-745.

Bottio T, Pittarello G, Bonato R, Fagiolo U, Gerosa G. Life-threatening anaphylactic shock caused by porcine heparin intravenous infusion during mitral valve repair. J Thorac Cardiovasc Surg 2003; 126(4):1194-1195.

Warkentin TE, Greinacher A. Heparin-induced anaphylactic and anaphylactoid reactions: two distinct but overlapping syndromes. Expert Opin Drug Saf 2009; 8(2):129-144.

Mims MP, Manian P, Rice L. Acute cardiorespiratory collapse from heparin: a consequence of heparin- induced thrombocytopenia. Eur J Haematol 2004; 72(5):366-369.

Murakami Y, Tomoda A, Fujita S, Hayashi S, Hattori S, Sugiura T, et al. Heparin-induced Thrombocytopenia with Anaphylactoid Reaction during Hemodialysis. Intern Med 2023; 10.2169/2859-2823.

Foreman JS, Daniels LM, Stettner EA. Heparin-induced ana-phylactoid reaction associated with heparin-induced throm-bocytopenia in the ED. Am J Emerg Med 2014; 12:1559.e5-6.


Refbacks

  • There are currently no refbacks.